Heat, Bollinger
- When
- August 15, 11:00 AM CST to 6:00 PM CST
- Where
- Bollinger forecast zone
- Reported by
- AWOS
- Coordinates
- 37.322, -90.026 (the zone’s center; the record gives no point)
Southerly winds during the day bringing in moist air lifting dew points to the mid to upper 70s resulted in heat index values to around 105-109F for Southeast Missouri on the 15th and 16th. The highest heat index observed was 109F at the Perryville Regional Airport AWOS, Sikeston Memorial Airport AWOS, and Doniphan RAWS site on the 15th, and at the Big Spring RAWS site on the 16th.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Southerly winds during the day bringing in moist air lifting dew points to the mid to upper 70s resulted in heat index values to around 105-109F for Southeast Missouri on the 15th and 16th. The highest heat index observed was 109F at the Perryville Regional Airport AWOS, Sikeston Memorial Airport AWOS, and Doniphan RAWS site on the 15th, and at the Big Spring RAWS site on the 16th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 15, 5:03 AM CST, 5 hours 57 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Paducah KY 603 AM CDT Thu Aug 15 2024 .KEY MESSAGES... - Heat index values between 100-105 degrees are possible today and Friday across portions of southeast Missouri, far southern Illinois, and far western Kentucky. - The potential for strong to severe storms is forecast between 3PM to 12AM today. Damaging winds is the main hazard of concern, but brief isolated hail along with heavy rain and localized flash flooding is also possible into tonight. - Additional shower and storm chances linger Friday into Saturday before drier and cooler weather returns over the second half of the weekend into early next week. Lower humidly can be expected. && .DISCUSSION... Issued at 302 AM CDT Thu Aug 15 2024 An upper level ridge axis will build across the FA this morning as a warm front lifts NE bringing unsettled, hot, and humid weather conditions. An MCS ongoing upstream is now beginning to enter central Missouri and will bring elevated showers and storms later this morning. The highest PoP chances are progged across southern Illinois, but strong storms are unlikely as the MCS will be in a decaying phase downstream. Otherwise, patchy morning shallow fog is possible through 12z, but winds just above the sfc around 925 mb should prevent the fog from becoming extremely dense on a synoptic scale. A bit of a lull is then likely in the afternoon as the FA will be under the influence of a warm sector regime. An influx of deep layer moisture with dewpoints in the 70s will cause heat index values to peak between 100-105 degrees, especially across portions of southeast Missouri, far southern Illinois, and far western Kentucky. Given uncertainty with morning convection and cloud cover, held off on issuing a Heat Advisory and leaned slightly below model guidance closer to the NBM 25th percentile for maxTs in the low 90s. NBM dewpoints have once again trended higher in the new forecast package. This is similar to what we have seen in previous weeks that has lead to temps underachieving model guidance. With that said, the hot and humid conditions can also be expected on Friday. By 20-23z today, the main focus becomes the potential for strong to severe storms as a 500 mb trough digs into MO/IL with a trailing sfc cold front. However, CI will be contingent on sfc convergence associated with residual outflow boundaries from the morning convection and reaching the convT around 89-91 F as upper level support will be lacking. The general consensus among the 00z CAMs is for convection upstream to quickly grow upscale into bowing line clusters that will be capable of producing damaging winds between 3PM to 12AM, especially in portions of southeast Missouri and southern Illinois. RAP13 thermal profiles show DCAPE around 900-1200 J/kg, MLCAPE between 2000-3500 J/kg, and lapse rates between 6.5-7.5 C/km. The tornado and hail risk remain fairly low given the lack of SRH or streamwise vorticity in the 0-1km layer and modest effective bulk shear of 30-35 kts, but isolated hail in particular is possible at the onset when storms are more discrete. In the wake of fropa associated with the aformentioned cold front, another round of showers and storms will be possibly overnight as the frontal boundary slows down. Given waning instability, these will pose more of a risk for localized flash flooding with PWATS exceeding the 95th percentile around 2.00 inches. The 0z HREF PMM shows a swath of 2-4 inches setting up across portions of southeast Missouri and southern Illinois as more robust 850 mb moisture transport advects in from the west. This will support the potential for training storms with torrential downpours. However, 3-hour FFG is 3-4 inches across a good portion of the FA which should keep any flooding issues more isolated. Additional shower and storm chances will linger into Friday and possibly Saturday as the cold front slowly transverses across the FA through Friday night. SPC does have the CWA outlooked in a marginal risk for severe storms in their D2/D3 convective outlook. While there will be plenty of instability, the deep layer moisture will be lacking which should keep any returning stronger storm fairly isolated at most. Drier conditions then eventually settle across the entire FA by Saturday night and prevail into next week as high pressure builds south from Canada. NW flow will eventually lead to more comfortable conditions with lower dewpoints by the end of the weekend with maxTs returning to the 80s. It is even possible minTs could hit the upper 50s next week as another refreshing airmass returns! && .AVIATION /12Z TAFS THROUGH 12Z FRIDAY/... Issued at 602 AM CDT Thu Aug 15 2024 Areas of patchy shallow fog will diminish through 12z with SCT- BKN mid to high level clouds increasing from the west. Cigs will be mainly around 4-5 kft AGL into the afternoon, but could be closer MVFR threshold with pcpn. The first round of showers and storms will impact mainly the northern terminals this morning, especially KMVN before a lull occurs in the afternoon. The main risk for showers and storms arrives after 20-23z today and continues through 02-05z tonight. Have maintained PROB 30s for TSRA at all terminals as there is still some uncertainty with the spatial evolution of convection. Any storms that do develop during peak heating will be capable of becoming severe with damaging winds being the main concern. Brief vsby reductions will be likely during storms. Additional rounds of storms remain possible overnight towards the end of the TAF period and will be capable of producing torrential downpours. South winds between 5-10 kts are forecast today with winds turning a bit more variable tonight from SW to SE around 5-7 kts. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && DISCUSSION...DW AVIATION...DW
Hazardous Weather Outlook National Weather Service Paducah KY 1155 AM CDT Thu Aug 15 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-161000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 1155 AM CDT Thu Aug 15 2024 /1255 PM EDT Thu Aug 15 2024/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Strong to potentially severe storms this afternoon into tonight will have damaging winds as the primary severe hazard should one occur, while heavy rainfall may cause some localized flooding. Heat indices of 100 to 105 degrees will be possible mainly across southeast Missouri but also adjacent locales in far western Kentucky and southwest Illinois. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional thunderstorm chances are forecast Friday into Saturday. An isolated stronger storm cannot be ruled out. Heat index values from 100 to 105 degrees will be possible again Friday afternoon across southeast Missouri and adjacent parts of southern Illinois and western Kentucky. .SPOTTER INFORMATION STATEMENT... Spotters should stay abreast of the latest forecasts and updates in case their activation is requested.
The national radar mosaic for the moment the first event began.
11 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207837, 1207838, 1207839, 1207840, 1207841, 1207842, 1207843, 1207844, 1207845, 1207846, 1207847.